Michigan, 2006

Damaging Winds in Michigan, August 3, 2006

August 3, 2006 · NWS GRR · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 3, 2:25 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 2:25 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 AM EDT THU AUG 03 2006

.SHORT TERM...
SFC ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM NEAR MKG
SOUTHWEST TO NORTHEAST MISSOURI. IR IMAGERY SHOWED CONVECTION LINED
UP ALONG THE FRONT AND MOVING NORTHEAST FROM THE MISSOURI VALLEY TO
THE SOUTHERN CWA. OF PARTICULAR NOTE WAS FORWARD PROPAGATING MCS
OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI. FORECAST CONCERNS IN THE
SHORT TERM DEAL WITH CONVECTIVE POTENTIAL TODAY.

THE FRONTAL BOUNDARY IS GOING TO SINK SOUTH THROUGH THE CWA TODAY.
THE CURRENT CONVECTIVE ACTIVITY WILL ALSO SLOWLY MOVE SOUTH. BUT
EARLY THIS MORNING EXPECT QUITE A BIT OF CONVECTION OVER THE
SOUTHERN 2 ROWS OF COUNTIES. THE MCS OVER NW MISSOURI IS A BIT
ELEVATED NORTH OF THE FRONTAL BOUNDARY AND WILL CONTINUE TO RACE
NORTHEAST TOWARD LOWER MICHIGAN ALONG THE THICKNESS CONTOURS.
TIMING TOOL PUTS THE MCS NEAR THE LAKESHORE BY 12Z. WILL KEEP
THE MENTION OF NUMEROUS TSRA OVER THE SOUTH THIS MORNING WITH CHC
POPS ELSEWHERE. BULK SHEAR INCREASES TO 40-45 KTS BY 12Z ACROSS THE
CWA. THIS IMPLIES A SEVERE THREAT THIS MORNING. WE CAN/T RULE OUT
THE DAMAGING WIND THREAT JUST YET. THE HAIL THREAT LOOKS RATHER
LIMITED GIVEN TAMDAR SOUNDINGS SHOWING FREEZING LEVELS AOA 15K FT.

SCATTERED SHOWERS AND STORMS WILL DIMINISH FROM NORTH TO SOUTH THIS
AFTERNOON AS THE BOUNDARY CONTINUES TO MOVE SOUTH. HIGH PRESSURE
WILL BUILD SOUTHEAST FROM CANADA TONIGHT AND PROVIDE COOLER AND
SOMEWHAT DRIER AIR TONIGHT INTO FRIDAY. THAT SAID...SFC DEWPOINTS
ARE STILL PROGD IN THE 60S...SO IT WILL STILL FEEL HUMID.

THE HIGH WILL DRIFT EAST OF THE CWA BY SATURDAY AND ANOTHER WARMUP
WILL COMMENCE.

.LONG TERM
THE NEXT MAJOR NORTHERN STREAM WAVE PHASES WITH A LARGE SYSTEM OVER
THE NORTH ATLANTIC TO CURVE OUT ANOTHER EASTERN TROUGH BY EARLY NEXT
WEEK. AS THE COLD FRONT WITH THAT SYSTEM MOVES THE GREAT LAKES
SUNDAY NIGHT OR EARLY MONDAY...THERE COULD BE THUNDERSTORMS WITH
IT.  AFTER THE COLD FRONT COMES THROUGH MONDAY MORNING QUIET WEATHER
SHOULD PREVAIL MOST OF THE COMING WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 WDM
Hazardous weather outlook, Aug 3, 5:17 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
617 AM EDT THU AUG 3 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
617 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
STRAIGHT LINE WINDS THIS MORNING FROM INTERSTATE 96 SOUTH AS A
DERECHO FROM NORTHERN ILLINOIS RACES EAST NORTHEAST AT 55 MPH
TOWARD LOWER MICHIGAN. ONCE THIS SYSTEM MOVES THROUGH BEFORE NOON
QUIET WEATHER WILL RETURN TO SOUTHERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATER SUNDAY INTO MONDAY AHEAD
OF A COLD FRONT WHICH WILL MOVE THROUGH LOWER MICHIGAN DURING
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

WDM

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
August 3, 7:10 AM EST
Where
Van Buren County, Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -85.967

Large trees were blown down in Decatur.

Thunderstorm Wind, Kalamazoo

When
August 3, 7:40 AM EST
Where
Kalamazoo County, Scotts
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -85.417

Law enforcement reported large trees were blown down in Scotts.

Thunderstorm Wind, Calhoun

When
August 3, 7:55 AM EST to 7:59 AM EST
Where
Calhoun County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
42.267, -84.950

An emergency manager reported trees down and a tree blown down onto a house one mile west of Marshall.

Thunderstorm Wind, Calhoun

When
August 3, 8:15 AM EST to 8:19 AM EST
Where
Calhoun County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -84.950

Several large trees were blown down in Marshall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527579, 5527580, 5527581, 5527582.